Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Pittsburgh, PA

January 30, 2001Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jan 30, 2001, 10:28 AM EST for Marshall County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2001, 10:28 AM EST (15:28 UTC)
Expired
Jan 30, 2001, 2:30 PM EST
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 301534
FFWPIT
WVC051-301930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1028 AM EST TUE JAN 30 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 230 PM EST

* AT 1028 AM EST...EMERGENCY MANAGEMENT OFFICIALS REPORTED ICE JAMS 
CAUSING A BACKUP OF WATER ON BIG GRAVE CREEK AND MIDDLE GRAVE 
CREEK.  ROADS NEAR THESE CREEKS IN THE MOUNDSVILLE AREA CAN BECOME 
FLOODED.  OTHER ICE LADEN CREEKS IN MARSHALL COUNTY CAN EXPERIENCE 
SIMILAR BACKUPS AND FLOODING THIS AFTERNOON...FROM ADDITIONAL RAIN 
AND SNOW MELT. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 30, 4:00 AM EST, 6 hours 28 minutes earlier.

Area forecast discussion, Jan 30, 4:00 AM EST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 AM EST TUE JAN 30 2001

BULK OF PRECIP MOVING ACROSS REGION ATTM
FOLLOWED BY MORE VIGOROUS SHRT/WV ACCOMPANYING FNT BY 15-18Z
SO WILL MENTION -SHRA TDY AND CHC TSTM WITH STEEP LAPSE RATE/CAA.
WILL MENTION GUSTY WINDS ALSO.
ANOTHER SHRT/WV APPROACHES AREA TNGT SO WILL KEEP LIKELY POPS
BUT WILL ONLY MENTION PSBL CHANGE OR MIX TO -SHSN IN FAR N.
WILL XNTD ADVISORY FOR FAR 4 N CNTYS TIL 10A THIS MRNG...WITH
COLDER SFC BNDRY/SNOW PACK MAY TAKE A LITTLE LONGER FOR
COMPLETE CHANGE OVER TO LIQUID.

R.O. FROM SNOW MELT BEGINNING MONDAY AND RAIN OVNGT/INTO TUES
WILL CAUSE AREA STREAMS TO RISE SOME...STM ISSUE.

PIT   48  34  37  29 /  70  60  40  20
HLG   49  34  37  29 /  70  60  40  20
MGW   52  35  40  30 /  70  60  40  20
ZZV   51  35  40  30 /  60  60  40  20
PHD   48  34  37  28 /  70  60  40  20
FKL   41  31  34  25 /  80  60  50  40
DUJ   39  32  33  24 /  80  60  50  40
LBE   49  33  38  28 /  70  60  40  20
BTP   45  32  35  25 /  80  60  50  20
IDI   46  33  36  27 /  70  60  40  20
ODM   48  33  37  27 /  70  60  40  20

.PBZ...
MD...NONE.
OH...NONE.
PA...WINTER WEATHER ADVISORY TIL 10AM PAZ008-009-015-016.
WV...NONE.

In the hours before

Special weather statement, Jan 30, 5:20 AM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EST TUE JAN 30 2001

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-
029>032-WVZ001>004-012-021>023-041-301600-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GARRETT MD-
GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH-
LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-
MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-
WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
520 AM EST TUE JAN 30 2001

MOTORISTS SHOULD EXERCISE CAUTION IN THE MORNING COMMUTE AS ROADWAYS
ARE WET FROM OVERNIGHT RAINS AND VISIBILITIES ARE REDUCED BY FOG IN
SOME LOCALITIES.

TEMPERATURES WILL BE ON THE MILD SIDE RANGING FROM 40S TO LOWER 50S
TODAY. RAIN WILL TAPER OFF TO SHOWERS THIS MORNING...THERE IS EVEN A
CHANCE FOR THUNDERSTORMS MAINLY LATE MORNING AND AFTERNOON IN THE
REGION. WINDS MAY GUST OVER 30 MPH ALSO.

RAINFALL AMOUNTS ACROSS THE REGION OVERNIGHT THROUGH 5AM THIS
MORNING RANGED FROM ONE QUARTER TO ONE HALF INCH.

RUNOFF FROM SNOWMELT SINCE MONDAY ALONG WITH RAINFALL OVERNIGHT
THROUGH TODAY WILL RESULT IN RISES ON AREA STREAMS AND CREEKS.
ALSO THE INCREASED STREAMFLOW MAY RESULT IN SOME ICE BREAKUP AND
MOVEMENT AS WELL THROUGH TONIGHT. IF YOU LIVE ALONG A STREAM OR CREEK
BE ALERT FOR ANY CRAPID WATER LEVEL CHANGES OR RISES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:01 PM ESTFlash Flood WarningPBZMarshall4 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.